Monday, October 3, 2016

Contraceptive use increases risk of depression in females

Image result for female contraception
Makes me wonder about the association between sterilization (e.g., having one's "tubes tied") and depression. Apparently, some people report "overwhelming depression and feelings of doom" after tubal ligation while others assert that post-tubal ligation syndrome is a "medical myth."






"Danish researchers studied more than a million women ages 15 to 34, tracking their contraceptive and antidepressant use from 2000 to 2013. The study excluded women who before 2000 had used antidepressants or had another psychiatric diagnosis.
Over all, compared with nonusers, users of hormonal contraception had a 40 percent increased risk of depression after six months of use. Some types of contraceptives carried even greater risk. Women who used progestin-only pills more than doubled their risk, for example, while those who used those who used the levonorgestrel IUD (brand name Mirena) tripled their risk. The risk persisted after adjusting for age, educational level and other factors.
The study, in JAMA Psychiatry, also found that the risk was greater in adolescent girls, but this may be because adolescent girls are especially susceptible to depression."




No comments:

Post a Comment